Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 140, NWS Birmingham, AL

June 28, 2007Talladega County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 28, 2007, 3:39 PM CDT for Talladega County, Alabama. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2007, 3:39 PM CDT (20:39 UTC)
Expired
Jun 28, 2007, 3:56 PM CDT
In force
17 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Talladega County, AL

The radar

The Birmingham radar (KBMX), 64 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 726 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
726 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 282039
SVRBMX
ALC121-282115-
/O.NEW.KBMX.SV.W.0140.070628T2039Z-070628T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
339 PM CDT THU JUN 28 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF TALLADEGA...

* UNTIL 415 PM CDT

* AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
COUNTRY CLUB ESTATES. THIS STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOWELLS COVE BY 415 PM CDT...

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3339 8620 3344 8604 3354 8613 3348 8624

$$

17
1 follow-up statement
000 
WWUS54 KBMX 282056
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
354 PM CDT THU JUN 28 2007

ALC121-282104-
/O.CAN.KBMX.SV.W.0140.000000T0000Z-070628T2115Z/
TALLADEGA AL-
354 PM CDT THU JUN 28 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TALLADEGA COUNTY IS
CANCELLED...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE MOVED OUT OF THE COUNTY.

LAT...LON 3339 8620 3344 8604 3354 8613 3348 8624

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:56 PM CDT, 43 minutes earlier.

Area forecast discussion, Jun 28, 2:56 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 PM CDT THU JUN 28 2007

.DISCUSSION...
AFTERNOON COVERAGE OF SHOWERS AND THUNDERSTORMS IS ABOUT WHAT WAS
EXPECTED...AND INTENSITY OF THE STORMS THUS FAR HAS BEEN WELL
BELOW SEVERE LIMITS. STORMS WILL CONTINUE THROUGH SUNSET...WITH A
SLOW WEAKENING TREND AFTER 5 PM.

OVERNIGHT A SLIGHTLY DRIER AIRMASS SHOULD LIMIT THE FORMATION OF
FOG DESPITE ABUNDANT GROUND MOISTURE AS TEMPERATURES FALL INTO THE
LOW 70S.

MORE DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS ARE EXPECTED
TOMORROW AFTERNOON. 1000 TO 500 MB MOISTURE WILL INCREASE SLIGHTLY
TOMORROW AND SHOULD CURB AFTERNOON HIGHS A BIT. MORE SUBSTANTIAL
CLOUD COVERAGE WILL ALSO HELP KEEP AFTERNOON HIGHS UNDER CONTROL.
ALTHOUGH THESE STORMS WILL NOT BE VERY ORGANIZED IN THE CLASSICAL
SENSE...LOCALIZED DAMAGING WINDS FROM WET MICROBURSTS WILL BE
POSSIBLE.

OVER THE WEEKEND...THE FORECAST GETS RATHER MESSY. ALL IN ALL I
FEEL PRETTY CONFIDENT THAT MUCH OF CENTRAL ALABAMA WILL RECEIVE
SOME MUCH NEEDED RAINFALL...BUT THE EXACT TRIGGER(S) FOR THE
RAINFALL ARE IN QUESTION. FIRST OF ALL A WEAK COLD FRONT WILL
APPROACH FROM THE NORTH. SECONDLY GUIDANCE SUGGESTS AN EASTERLY
WAVE MAY PLAY A ROLE IN ENHANCING PRECIPITATION ACROSS THE
SOUTHEAST. THE GFS SLOWED THE PROGRESSION OF THE FRONT ON THE 12Z
RUN THUS I ELECTED TO INCREASE POPS BOTH DAYS.

THE FRONT WILL LIKELY STALL ACROSS SOUTHERN ALABAMA EARLY IN THE
WORK WEEK...ENHANCING THE CHANCE OF PRECIPITATION ALONG AND TO THE
SOUTH OF THE BOUNDARY. AS THE WEEK PROGRESSES WE WILL TRANSITION
BACK INTO A PATTERN MORE SIMILAR TO THE CURRENT ONE...WITH
SCATTERED AFTERNOON THUNDERSTORMS AND HIGHS IN THE LOW TO MIDDLE
90S.

&&

.AVIATION...18Z TAF DISCUSSION.

AFTERNOON THUNDERSTORMS WILL MOST LIKELY AFFECT NORTHERN TERMINALS
TCL/BHM/EET/ANB DUE TO BEST MOISTURE/INSTABILITY/AND CONVERGENCE.
THESE THUNDERSTORMS WILL GENERALLY BE THE PULSE TYPE...LASTING NO
MORE THAN ONE HOUR AT ANY PARTICULAR LOCATION. OVERALL CLOUD BASES
WILL BE AROUND 060 THIS AFTERNOON...REMAINING VFR. UNDER THE
STORMS...ISOLATED SPOTS WILL EXPERIENCE BRIEF CEILINGS AROUND 025.
HZ/BR WILL FORM TOWARD SUNRISE DROPPING VIS INTO MVFR RANGE FOR A
FEW HOURS AT THE NORMALLY SUSCEPTIBLE LOCATIONS. WINDS IN THE LOWER
LAYERS OF THE ATMOSPHERE REMAIN LIGHT AND VARIABLE...THEREFORE NO
GENERAL DIRECTION WAS MENTION AND SET AT VRB05KT.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  91  69  89  68 /  20  40  30  40  30
ANNISTON    70  93  67  91  68 /  20  40  30  40  30
BIRMINGHAM  71  93  70  90  69 /  20  40  30  40  30
TUSCALOOSA  71  94  71  92  70 /  20  40  30  50  30
CALERA      71  93  71  92  69 /  20  40  30  40  30
AUBURN      72  93  72  92  69 /  20  30  20  40  30
MONTGOMERY  71  95  71  93  70 /  20  30  20  40  30
TROY        70  94  70  93  69 /  20  30  20  30  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

07/07/07
Hazardous weather outlook, Jun 28, 1:03 PM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
103 PM CDT THU JUN 28 2007

ALZ011>015-017>050-291130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
103 PM CDT THU JUN 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME.

75

In the hours before

Special weather statement, Jun 28, 1:29 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
129 PM CDT THU JUN 28 2007

ALZ017-281900-
BLOUNT-
129 PM CDT THU JUN 28 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BLOUNT COUNTY UNTIL 200 PM
CDT...

...THIS INCLUDES THE CITY OF ONEONTA...

AT 124 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES SOUTH OF ONEONTA...STATIONARY.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN...USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

17
Special weather statement, Jun 28, 1:39 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
139 PM CDT THU JUN 28 2007

ALZ015-281915-
WALKER-
139 PM CDT THU JUN 28 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WALKER COUNTY UNTIL 215 PM
CDT...

...

AT 137 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CARBON HILL...STATIONARY.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN...USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

17
Special weather statement, Jun 28, 2:31 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
231 PM CDT THU JUN 28 2007

ALZ024-282000-
JEFFERSON-
231 PM CDT THU JUN 28 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 300
PM CDT...

...THIS INCLUDES THE CITIES OF...BIRMINGHAM AND FORESTDALE...

AT 227 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES NORTH OF ENSLEY...MOVING NORTHWEST AT 5 MPH.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN...USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

17
Special weather statement, Jun 28, 2:50 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
250 PM CDT THU JUN 28 2007

ALZ014-282015-
WINSTON-
250 PM CDT THU JUN 28 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WINSTON COUNTY UNTIL 315
PM CDT...

...

AT 248 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ASHRIDGE...STATIONARY.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN...USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

17

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 5:37 PM CDTSevere Thunderstorm WarningBMXAutauga23 min
Jun 28, 5:40 PM CDTSevere Thunderstorm WarningBMXElmore35 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.